King's College London

Research portal

The largest real eigenvalue in the real Ginibre ensemble and its relation to the Zakharov–Shabat system

Research output: Contribution to journalArticle

Jinho Baik, Thomas Bothner

Original languageEnglish
Pages (from-to)460-501
Number of pages42
JournalThe Annals of Applied Probability
Volume30
Issue number1
DOIs
Accepted/In press21 Jun 2019
Published25 Feb 2020

Documents

King's Authors

Abstract

The real Ginibre ensemble consists of n × n real matrices X whose entries are i.i.d. standard normal random variables. In sharp contrast to the complex and quaternion Ginibre ensemble, real eigenvalues in the real Ginibre ensemble attain positive likelihood. In turn, the spectral radius Rn = max1≤j≤n |zj (X)| of the eigenvalues zj (X) ∈ ℂ of a real Ginibre matrix X follows a different limiting law (as n→∞) for zj (X) ∈ ℝ than for zj (X) ∈ ℂ \ ℝ. Building on previous work by Rider and Sinclair (Ann. Appl. Probab. 24 (2014) 1621.1651) and Poplavskyi, Tribe and Zaboronski (Ann. Appl. Probab. 27 (2017) 1395.1413), we show that the limiting distribution of maxj:zj∈ℝ zj (X) admits a closed-form expression in terms of a distinguished solution to an inverse scattering problem for the Zakharov-Shabat system. As byproducts of our analysis, we also obtain a new determinantal representation for the limiting distribution of maxj:zj∈ℝ zj (X) and extend recent tail estimates in (Ann. Appl. Probab. 27 (2017) 1395.1413) via nonlinear steepest descent techniques.

View graph of relations

© 2020 King's College London | Strand | London WC2R 2LS | England | United Kingdom | Tel +44 (0)20 7836 5454